• Previous Article
    Initial-boundary value problems for the coupled modified Korteweg-de Vries equation on the interval
  • CPAA Home
  • This Issue
  • Next Article
    Regularity of extremal solutions of semilinaer fourth-order elliptic problems with general nonlinearities
May  2018, 17(3): 899-922. doi: 10.3934/cpaa.2018045

Positive powers of the Laplacian: From hypersingular integrals to boundary value problems

1. 

Département de Mathématique, Université Libre de Bruxelles, boulevard du Triomphe CP 214, 1050 Bruxelles, Belgium

2. 

Institut für Mathematik, Goethe-Universität, Robert-Mayer-Straße 10, 60054 Frankfurt, Germany

3. 

Institut für Analysis, Karlsruher Institut für Technologie, Englerstraße 2, 76131 Karlsruhe, Germany

Received  September 2017 Revised  September 2017 Published  January 2018

Fund Project: The third author was supported by a research fellowship from the Alexander von Humboldt Foundation.

Any positive power of the Laplacian is related via its Fourier symbol to a hypersingular integral with finite differences. We show how this yields a pointwise evaluation which is more flexible than other notions used so far in the literature for powers larger than 1; in particular, this evaluation can be applied to more general boundary value problems and we exhibit explicit examples. We also provide a natural variational framework and, using an asymptotic analysis, we prove how these hypersingular integrals reduce to polyharmonic operators in some cases. Our presentation aims to be as self-contained as possible and relies on elementary pointwise calculations and known identities for special functions.

Citation: Nicola Abatangelo, Sven Jarohs, Alberto Saldaña. Positive powers of the Laplacian: From hypersingular integrals to boundary value problems. Communications on Pure & Applied Analysis, 2018, 17 (3) : 899-922. doi: 10.3934/cpaa.2018045
References:
[1]

N. Abatangelo, S. Jarohs and A. Saldaña, On the maximum principle for higher-order fractional Laplacians, preprint, arXiv: 1607.00929. Google Scholar

[2]

N. Abatangelo, S. Jarohs and A. Saldaña, Integral representation of solutions to higher-order fractional Dirichlet problems on balls, to appear on Comm. Cont. Math., preprint at arXiv: 1707.03603. Google Scholar

[3]

C. Bucur and E. Valdinoci, Nonlocal Diffusion and Applications, volume 20 of Lecture Notes of the UMI, Springer International Publishing (Switzerland), 2016.  Google Scholar

[4]

E. Di NezzaG. Palatucci and E. Valdinoci, Hitchhiker's guide to the fractional Sobolev spaces, Bull. Sci. Math., 136 (2012), 521-573.   Google Scholar

[5]

S. Dipierro and H.-C. Grunau, Boggio's formula for fractional polyharmonic Dirichlet problems, Ann. Mat. Pura Appl., 196 (2017), 1327-1344.   Google Scholar

[6]

A. Erdélyi, W. Magnus, F. Oberhettinger and F. G. Tricomi, Tables of Integral Transforms, Vol. I, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1954.  Google Scholar

[7]

A. Erdélyi, W. Magnus, F. Oberhettinger and F. G. Tricomi, Higher Transcendental Functions, Vol. I, Robert E. Krieger Publishing Co., Inc., Melbourne, Fla., 1981.  Google Scholar

[8]

F. Gazzola, H. -C. Grunau and G. Sweers, Polyharmonic Boundary Value Problems, volume 1991 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 2010.  Google Scholar

[9]

X. Ros-Oton and J. Serra, Local integration by parts and Pohozaev identities for higher order fractional Laplacians, Discrete Contin. Dyn. Syst., 35 (2015), 2131-2150.   Google Scholar

[10]

S. G. Samko, A. A. Kilbas and O. I. Marichev, Fractional Integrals and Derivatives, Gordon and Breach Science Publishers, Yverdon, 1993.  Google Scholar

[11]

L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Comm. Pure Appl. Math., 60 (2007), 67-112.   Google Scholar

[12]

X. Tian and Q. Du, A class of high order nonlocal operators, Arch. Ration. Mech. Anal., 222 (2016), 1521-1553.   Google Scholar

show all references

References:
[1]

N. Abatangelo, S. Jarohs and A. Saldaña, On the maximum principle for higher-order fractional Laplacians, preprint, arXiv: 1607.00929. Google Scholar

[2]

N. Abatangelo, S. Jarohs and A. Saldaña, Integral representation of solutions to higher-order fractional Dirichlet problems on balls, to appear on Comm. Cont. Math., preprint at arXiv: 1707.03603. Google Scholar

[3]

C. Bucur and E. Valdinoci, Nonlocal Diffusion and Applications, volume 20 of Lecture Notes of the UMI, Springer International Publishing (Switzerland), 2016.  Google Scholar

[4]

E. Di NezzaG. Palatucci and E. Valdinoci, Hitchhiker's guide to the fractional Sobolev spaces, Bull. Sci. Math., 136 (2012), 521-573.   Google Scholar

[5]

S. Dipierro and H.-C. Grunau, Boggio's formula for fractional polyharmonic Dirichlet problems, Ann. Mat. Pura Appl., 196 (2017), 1327-1344.   Google Scholar

[6]

A. Erdélyi, W. Magnus, F. Oberhettinger and F. G. Tricomi, Tables of Integral Transforms, Vol. I, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1954.  Google Scholar

[7]

A. Erdélyi, W. Magnus, F. Oberhettinger and F. G. Tricomi, Higher Transcendental Functions, Vol. I, Robert E. Krieger Publishing Co., Inc., Melbourne, Fla., 1981.  Google Scholar

[8]

F. Gazzola, H. -C. Grunau and G. Sweers, Polyharmonic Boundary Value Problems, volume 1991 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 2010.  Google Scholar

[9]

X. Ros-Oton and J. Serra, Local integration by parts and Pohozaev identities for higher order fractional Laplacians, Discrete Contin. Dyn. Syst., 35 (2015), 2131-2150.   Google Scholar

[10]

S. G. Samko, A. A. Kilbas and O. I. Marichev, Fractional Integrals and Derivatives, Gordon and Breach Science Publishers, Yverdon, 1993.  Google Scholar

[11]

L. Silvestre, Regularity of the obstacle problem for a fractional power of the Laplace operator, Comm. Pure Appl. Math., 60 (2007), 67-112.   Google Scholar

[12]

X. Tian and Q. Du, A class of high order nonlocal operators, Arch. Ration. Mech. Anal., 222 (2016), 1521-1553.   Google Scholar

[1]

Mokhtar Bouloudene, Manar A. Alqudah, Fahd Jarad, Yassine Adjabi, Thabet Abdeljawad. Nonlinear singular $ p $ -Laplacian boundary value problems in the frame of conformable derivative. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020442

[2]

Antoine Benoit. Weak well-posedness of hyperbolic boundary value problems in a strip: when instabilities do not reflect the geometry. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5475-5486. doi: 10.3934/cpaa.2020248

[3]

Monia Capanna, Jean C. Nakasato, Marcone C. Pereira, Julio D. Rossi. Homogenization for nonlocal problems with smooth kernels. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020385

[4]

Mehdi Badsi. Collisional sheath solutions of a bi-species Vlasov-Poisson-Boltzmann boundary value problem. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2020052

[5]

Lihong Zhang, Wenwen Hou, Bashir Ahmad, Guotao Wang. Radial symmetry for logarithmic Choquard equation involving a generalized tempered fractional $ p $-Laplacian. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020445

[6]

Shenglan Xie, Maoan Han, Peng Zhu. A posteriori error estimate of weak Galerkin fem for second order elliptic problem with mixed boundary condition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020340

[7]

Anna Canale, Francesco Pappalardo, Ciro Tarantino. Weighted multipolar Hardy inequalities and evolution problems with Kolmogorov operators perturbed by singular potentials. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020274

[8]

Gongbao Li, Tao Yang. Improved Sobolev inequalities involving weighted Morrey norms and the existence of nontrivial solutions to doubly critical elliptic systems involving fractional Laplacian and Hardy terms. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020469

[9]

Shasha Hu, Yihong Xu, Yuhan Zhang. Second-Order characterizations for set-valued equilibrium problems with variable ordering structures. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020164

[10]

Huiying Fan, Tao Ma. Parabolic equations involving Laguerre operators and weighted mixed-norm estimates. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5487-5508. doi: 10.3934/cpaa.2020249

[11]

Anton A. Kutsenko. Isomorphism between one-Dimensional and multidimensional finite difference operators. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020270

[12]

Yuxia Guo, Shaolong Peng. A direct method of moving planes for fully nonlinear nonlocal operators and applications. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020462

[13]

Marco Ghimenti, Anna Maria Micheletti. Compactness results for linearly perturbed Yamabe problem on manifolds with boundary. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020453

[14]

Gunther Uhlmann, Jian Zhai. Inverse problems for nonlinear hyperbolic equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 455-469. doi: 10.3934/dcds.2020380

[15]

Yichen Zhang, Meiqiang Feng. A coupled $ p $-Laplacian elliptic system: Existence, uniqueness and asymptotic behavior. Electronic Research Archive, 2020, 28 (4) : 1419-1438. doi: 10.3934/era.2020075

[16]

Wenmeng Geng, Kai Tao. Large deviation theorems for dirichlet determinants of analytic quasi-periodic jacobi operators with Brjuno-Rüssmann frequency. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5305-5335. doi: 10.3934/cpaa.2020240

[17]

Manil T. Mohan. First order necessary conditions of optimality for the two dimensional tidal dynamics system. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020045

[18]

Weisong Dong, Chang Li. Second order estimates for complex Hessian equations on Hermitian manifolds. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020377

[19]

Vieri Benci, Sunra Mosconi, Marco Squassina. Preface: Applications of mathematical analysis to problems in theoretical physics. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020446

[20]

Mengni Li. Global regularity for a class of Monge-Ampère type equations with nonzero boundary conditions. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020267

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (84)
  • HTML views (270)
  • Cited by (5)

[Back to Top]